Realization theory for linear and bilinear switched systems: A formal power series approach
ESAIM: Control, Optimisation and Calculus of Variations, Volume 17 (2011) no. 2, p. 410-445

The paper represents the first part of a series of papers on realization theory of switched systems. Part I presents realization theory of linear switched systems, Part II presents realization theory of bilinear switched systems. More precisely, in Part I necessary and sufficient conditions are formulated for a family of input-output maps to be realizable by a linear switched system and a characterization of minimal realizations is presented. The paper treats two types of switched systems. The first one is when all switching sequences are allowed. The second one is when only a subset of switching sequences is admissible, but within this restricted set the switching times are arbitrary. The paper uses the theory of formal power series to derive the results on realization theory.

DOI : https://doi.org/10.1051/cocv/2010014
Classification:  93B15,  93B20,  93B25,  93C99
Keywords: hybrid systems switched linear systems, switched bilinear systems, realization theory, formal power series, minimal realization
@article{COCV_2011__17_2_410_0,
     author = {Petreczky, Mih\'aly},
     title = {Realization theory for linear and bilinear switched systems: A formal power series approach},
     journal = {ESAIM: Control, Optimisation and Calculus of Variations},
     publisher = {EDP-Sciences},
     volume = {17},
     number = {2},
     year = {2011},
     pages = {410-445},
     doi = {10.1051/cocv/2010014},
     zbl = {1233.93020},
     mrnumber = {2801326},
     language = {en},
     url = {http://www.numdam.org/item/COCV_2011__17_2_410_0}
}
Petreczky, Mihály. Realization theory for linear and bilinear switched systems: A formal power series approach. ESAIM: Control, Optimisation and Calculus of Variations, Volume 17 (2011) no. 2, pp. 410-445. doi : 10.1051/cocv/2010014. http://www.numdam.org/item/COCV_2011__17_2_410_0/

[1] J. Berstel and C. Reutenauer, Rational series and their languages, EATCS Monographs on Theoretical Computer Science. Springer-Verlag (1984). | MR 971022 | Zbl 0668.68005

[2] M.F. Callier and A.C. Desoer, Linear System Theory. Springer-Verlag (1991). | MR 1123479 | Zbl 0744.93002

[3] P. D'Alessandro, A. Isidori and A. Ruberti, Realization and structure theory of bilinear dynamical systems. SIAM J. Control 12 (1974) 517-535. | MR 424307 | Zbl 0254.93008

[4] S. Eilenberg, Automata, Languages and Machines. Academic Press, New York-London (1974). | MR 530382 | Zbl 0359.94067

[5] M. Fliess, Matrices de Hankel. J. Math. Pures Appl. 53 (1974) 197-222. | MR 364328 | Zbl 0315.94051

[6] M. Fliess, Realizations of nonlinear systems and abstract transitive Lie algebras. Bull. Amer. Math. Soc. 2 (1980) 444-446. | MR 561529 | Zbl 0427.93011

[7] M. Fliess, Fonctionnelles causales non linéaires et indéterminées non commutatives. Bull. Soc. Math. France 109 (1981) 3-40. | Numdam | MR 613847 | Zbl 0476.93021

[8] F. Gécseg and I. Peák, Algebraic theory of automata. Akadémiai Kiadó, Budapest (1972). | MR 332374 | Zbl 0246.94029

[9] A. Isidori, Direct construction of minimal bilinear realizations from nonlinear input-output maps. IEEE Trans. Automat. Contr. AC-18 (1973) 626-631. | MR 416677 | Zbl 0273.93004

[10] A. Isidori, Nonlinear Control Systems. Springer-Verlag (1989). | Zbl 0569.93034

[11] N. Jacobson, Lectures in Abstract Algebra, Vol. II: Linear algebra. D. van Nostrand Company, Inc., New York (1953). | MR 53905 | Zbl 0455.12001

[12] B. Jakubczyk, Existence and uniqueness of realizations of nonlinear systems. SIAM J. Control Optim. 18 (1980) 455-471. | MR 579553 | Zbl 0447.93012

[13] B. Jakubczyk, Realization theory for nonlinear systems, three approaches, in Algebraic and Geometric Methods in Nonlinear Control Theory, M. Fliess and M. Hazewinkel Eds., D. Reidel Publishing Company (1986) 3-32. | MR 862316 | Zbl 0608.93018

[14] W. Kuich and A. Salomaa, Semirings, Automata, Languages, in EATCS Monographs on Theoretical Computer Science, Springer-Verlag (1986). | MR 817983 | Zbl 0582.68002

[15] D. Liberzon, Switching in Systems and Control. Birkhäuser, Boston (2003). | MR 1987806 | Zbl 1036.93001

[16] M. Petreczky, Realization theory for linear switched systems, in Proceedings of the Sixteenth International Symposium on Mathematical Theory of Networks and Systems (2004). [ Draft available at http://www.cwi.nl/~mpetrec.] | Zbl 1155.93335

[17] M. Petreczky, Realization theory for bilinear hybrid systems, in 11th IEEE Conference on Methods and Models in Automation and Robotics (2005). [CD-ROM only.]

[18] M. Petreczky, Realization theory for bilinear switched systems, in Proceedings of 44th IEEE Conference on Decision and Control (2005). [CD-ROM only.] | Zbl 1155.93335

[19] M. Petreczky, Hybrid formal power series and their application to realization theory of hybrid systems, in 17th International Symposium on Mathematical Networks and Systems (2006).

[20] M. Petreczky, Realization Theory of Hybrid Systems. Ph.D. Thesis, Vrije Universiteit, Amsterdam (2006). [Available online at: http://www.cwi.nl/~mpetrec.]

[21] M. Petreczky, Realization theory for linear switched systems: Formal power series approach. Syst. Control Lett. 56 (2007) 588-595. | MR 2344646 | Zbl 1155.93335

[22] C. Reutenauer, The local realization of generating series of finite lie-rank, in Algebraic and Geometric Methods in Nonlinear Control Theory, M. Fliess and M. Hazewinkel Eds., D. Reidel Publishing Company (1986) 33-43. | MR 862317

[23] M.-P. Schtzenberger, On the definition of a family of automata. Inf. Control 4 (1961) 245-270. | MR 135680 | Zbl 0104.00702

[24] E.D. Sontag, Polynomial Response Maps, Lecture Notes in Control and Information Sciences 13. Springer Verlag (1979). | MR 541302 | Zbl 0413.93004

[25] E.D. Sontag, Realization theory of discrete-time nonlinear systems: Part I - The bounded case. IEEE Trans. Circuits Syst. 26 (1979) 342-356. | MR 529666 | Zbl 0409.93014

[26] Z. Sun, S.S. Ge and T.H. Lee, Controllability and reachability criteria for switched linear systems. Automatica 38 (2002) 115-786. | MR 2133352 | Zbl 1031.93041

[27] H. Sussmann, Existence and uniqueness of minimal realizations of nonlinear systems. Math. Syst. Theory 10 (1977) 263-284. | MR 437158 | Zbl 0354.93017

[28] Y. Wang and E. Sontag, Algebraic differential equations and rational control systems. SIAM J. Control Optim. 30 (1992) 1126-1149. | MR 1178655 | Zbl 0762.93015